Vancomycin Infiltrate-Induced Dermatitis Mimicking Bullous Cellulitis
November 2017 | Volume 16 | Issue 11 | Case Reports | 1160 | Copyright © November 2017
Sowmya Nanjappa MD, Matthew Snyder PharmD, and John N. Greene MD FACP
H. Lee Moffitt Cancer Center and Research Institute, Tampa, FL
Extravasation of medications can manifest as tenderness, pain, tissue necrosis, and thrombophlebitis and lead to infection and severe long-term complications. Risk factors for leakage of medications include mechanical and pharmacologic mechanisms such as cannulation technique, vasoconstriction, and cytotoxicity. Well-known vesicants like anthracyclines, vinca alkaloids, and vasopressors are usually administered with proper caution. Often overlooked are many antimicrobial agents, which typically act via differences in osmolality and pH. Vancomycin harms the vascular wall by the latter (pH 2.5-4.5). Although similar in appearance to vancomycin hypersensitivity reactions (eg, linear immunoglobulin A bullous dermatosis), we present a patient whose dermatitis and subsequent cellulitis likely originated due to extravasation of the drug from the peripheral intravenous catheter. The visible dermatitis mimicked bullous cellulitis from toxin-producing Staphylococcus aureus, Group A Streptococcus, and gram-negative rods or anaerobes in the setting of neutropenia. Our case illustrates the importance of getting an appropriate history and recognizing non-infectious causes of rashes that mimic chronic infections.
A 67 year-old male presented to an outside facility with pneumonia and pancytopenia. Empiric intravenous vancomycin and piperacillin-tazobactam were started. Bone marrow biopsy revealed acute myeloid leukemia (AML). He was anxious to leave the hospital and pulled out the peripheral intravenous catheter (IVC) in his left forearm. Upon transfer to our facility he complained of ongoing pain in the left wrist and forearm at the site of the previous IVC, in addition to swelling and vesicular lesions that covered the area (Figure 1). Intravenous vancomycin, cefepime, clindamycin, and oral fluconazole and acyclovir were given. Wound and blood cultures were negative. As the area improved his regimen was de-escalated. Immediately after stopping vancomycin the bullae and erythema worsened, encompassing one-fourth of his palm and the lateral aspect of his hand. He experienced increasing pain and more limited range of motion of the wrist. Vancomycin was restarted and wound cultures were negative. Magnetic Resonance Imaging (MRI) of the forearm confirmed superficial cellulitis with no fluid collection or deeper tissue involvement. Over the next week the erythema, swelling, pain, and wrist function improved significantly. After 13 more days vancomycin was stopped. The hospital stay lasted 9 more days until cell count recovery, with no recurrence of cellulitis.
Vancomycin is a tricyclic glycopeptide antibiotic that inhibits bacterial cell wall synthesis, blocking glycopeptide polymerization by tightly binding to the D-alanyl-D-alanine segment of the cell wall precursor.1 The bactericidal agent also alters cell membrane permeability and ribonucleic acid (RNA) synthesis and has activity against most common aerobic and some anaerobic gram-positive bacteria, such as Staphylococci, Streptococci, Enterococci, Listeria, Diphtheroids, and Actinomyces.2 Due to its low pH that typically ranges from 2.5-4.5, vancomycin can be an irritant or vesicant to tissue and should therefore be given by a secure intravenous route of administration.3,4Vancomycin was first isolated from the fungus Streptomyces orientalis in 1957 and gained Food and Drug Administration (FDA) approval a year later in 1958. Since this time, the drug has been associated with a wide array of adverse reactions. Initial versions of the product contained vast amounts of impurities and were brown in color, earning it the nickname “Mississippi Mud.”5 The contaminants led to increased rates of neprho- and oto-toxicity in early trials with the agent.5,6 These complications were far less frequent with the use of subsequent formulations of vancomycin that were purer in composition. Still, utilizing the agent, especially at high serum concentrations or concomitantly with other nephro- and oto-toxic medications, can be detrimental to renal and auditory function.3 Reversible neutropenia has been known to occur, usually after therapy of extended duration (≥ 1 week) or high cumulative dose (> 25 gram).3 Thrombocytopenia (via induction of platelet-reactive antibodies) and agranulocytosis, although rare, have been reported.3,7Additionally, vancomycin has been associated with several adverse cutaneous side effects. In most cases, these occurrences